Alert archive / Arizona / Freeze Warnings in 2018
Freeze Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Nov 11, 2018, 2:07 AM MST for 5 counties in Arizona. It took effect at Nov 12, 2018, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2018, 2:07 AM MST (09:07 UTC)
- In effect from
- Nov 12, 2018, 2:00 AM MST
- Expired
- Nov 12, 2018, 8:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS75 KTWC 110907 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 207 AM MST Sun Nov 11 2018 AZZ503-507>509-111900- /O.NEW.KTWC.FZ.W.0005.181112T1100Z-181112T1500Z/ /O.NEW.KTWC.HZ.W.0001.181113T1100Z-181113T1500Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Benson, Willcox, and Clifton 207 AM MST Sun Nov 11 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MST MONDAY... ...HARD FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MST TUESDAY... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from 4 AM to 8 AM MST Monday. A Hard Freeze Warning has also been issued. This Hard Freeze Warning is in effect from 4 AM to 8 AM MST Tuesday. * IMPACTS...These temperatures will damage sensitive plants. * TEMPERATURES...Morning lows in the upper 20s to lower 30s on Monday, followed by colder readings Tuesday morning. * TIMING...Approaching freezing by 4 AM MST in some locations, with coldest temperatures between 5 AM and 7 AM both Monday and Tuesday mornings. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
695 WWUS75 KTWC 111543 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 843 AM MST Sun Nov 11 2018 AZZ503-507>509-120000- /O.CON.KTWC.FZ.W.0005.181112T1100Z-181112T1500Z/ /O.CON.KTWC.HZ.W.0001.181113T1100Z-181113T1500Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Benson, Willcox, and Clifton 843 AM MST Sun Nov 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MST MONDAY... ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MST TUESDAY... * IMPACTS...These temperatures will damage sensitive plants. * TEMPERATURES...Morning lows in the upper 20s to lower 30s on Monday, followed by colder readings Tuesday morning. * TIMING...Approaching freezing by 4 AM MST in some locations, with coldest temperatures between 5 AM and 7 AM both Monday and Tuesday mornings. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
336 WWUS75 KTWC 112015 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 115 PM MST Sun Nov 11 2018 AZZ503-507>509-121200- /O.EXT.KTWC.FZ.W.0005.181112T0900Z-181112T1500Z/ /O.EXT.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Benson, Willcox, Clifton, and Safford 115 PM MST Sun Nov 11 2018 ...FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 8 AM MST MONDAY... ...HARD FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY... * IMPACTS...These temperatures will damage sensitive and unprotected plants. * TEMPERATURES...Morning lows in the upper 20s to lower 30s on Monday, followed by morning lows in the mid to upper 20s Tuesday morning. * TIMING...The first freezing temperatures possible by 2 AM MST in some locations, with minimum temperatures between 5 AM and 7 AM both Monday and Tuesday mornings. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
117 WWUS75 KTWC 120515 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1015 PM MST Sun Nov 11 2018 AZZ503-507>509-121400- /O.CON.KTWC.FZ.W.0005.181112T0900Z-181112T1500Z/ /O.CON.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Benson, Willcox, Clifton, and Safford 1015 PM MST Sun Nov 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST MONDAY... ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY... * IMPACTS...These temperatures will damage sensitive and unprotected plants. * TEMPERATURES...Lows late tonight and early Monday in the upper 20s to lower 30s, then lows Monday night and early Tuesday morning in the mid to upper 20s. * TIMING...The first freezing temperatures possible by 2 AM MST in some locations, with minimum temperatures between 5 AM and 7 AM both Monday and Tuesday mornings. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
220 WWUS75 KTWC 120957 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 257 AM MST Mon Nov 12 2018 AZZ503-507>509-121500- /O.CON.KTWC.FZ.W.0005.000000T0000Z-181112T1500Z/ /O.CON.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Benson, Willcox, Clifton, and Safford 257 AM MST Mon Nov 12 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY... * IMPACTS...These temperatures will damage sensitive and unprotected plants. * TEMPERATURES...Lows this morning will bottom out in the upper 20s to lower 30s. Colder readings in the middle to upper 20s can be anticipated Tuesday morning. * TIMING...Temperatures will continue to approach freezing this morning. These freezing temperatures will be followed by colder readings several degrees below 32 degrees Tuesday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
608 WWUS75 KTWC 121445 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 745 AM MST Mon Nov 12 2018 AZZ503-507>509-122300- /O.EXP.KTWC.FZ.W.0005.000000T0000Z-181112T1500Z/ /O.CON.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Benson, Willcox, Clifton, and Safford 745 AM MST Mon Nov 12 2018 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST TUESDAY... ...FREEZE WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... * IMPACTS...These temperatures will damage sensitive and unprotected plants. * TEMPERATURES...With the sunshine temperatures will quickly rise above freezing this morning allowing today's Freeze Warning to expire. Morning low temperatures Tuesday morning will be a bit more variable due to winds. Locations sheltered from the wind will have colder temperatures compared to this morning with readings in the 20s and a few isolated teens. Breezier locations will have similar to slightly warmer temperatures compared to today thanks to the wind keeping the air stirred up. * TIMING...Temperatures will begin to fall below freezing tonight after 2 am and remain below freezing through 8 am in the coldest locations. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected within the warned area...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in- ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 10, 9:00 PM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Nov 10, 9:00 PM MST, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 900 PM MST Sat Nov 10 2018 .SYNOPSIS...Dry conditions persist during the upcoming week. A cooling trend will begin Sunday followed by well below normal temperatures Monday into Tuesday. Widespread freezing temperatures appear likely east of Tucson Sunday night, and a hard freeze may occur for some locations Monday night. Expect breezy to windy conditions Monday afternoon into Tuesday. Warmer temperatures with less wind will prevail later in the week. && .DISCUSSION...Clear skies across southeast Arizona at this time with surface winds at lower elevations variable in direction under 10 mph. Expect clear skies or perhaps just a few lower-level clouds mainly near the New Mexico state line the rest of tonight. Low temps at lower elevations around daybreak Sunday should generally range from the mid 30s in the colder eastern valleys to the upper 40s vicinity Tucson metro area and westward into the Tohono O'odham Nation. A quick glance at the 11/00Z NAM12 and associated MOS guidance suggests the potential of Wind Advisory criteria being achieved southeast of Tucson and particularly near Douglas Monday evening. This particular guidance also favors widespread freezing temperatures east of Tucson Sunday night, and the coldest temperatures thus far this season east of Tucson Monday night, as well as the potential for a Hard Freeze for some locales. Other model guidance will likely differ somewhat in the detail, but certainly noteworthy. Please refer to the additional sections for further detail. && .AVIATION...Valid through 12/06Z. A few clouds around 4k-8k ft AGL mainly near New Mexico state line and especially across White Mountains northeast of KSAD into Sunday evening. Otherwise clear skies. Surface wind into Sunday morning variable in direction mainly under 10 kts. Surface wind late Sunday morning into Sunday evening wly/nwly 10-20 kts with gusts approaching 30 kts. The strongest speeds should be vicinity KSAD. Wind speeds tapering near end of valid period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions persist into the upcoming week. Breezy northwest 20-ft winds are expected Sunday afternoon, with the return of gusty east winds Monday into Tuesday. East winds persist Wednesday but at lesser speeds. A cooling trend will occur over the next few days with well below normal temperatures expected Monday into Tuesday. Temperatures should moderate closer to seasonal normals later in the week. A significant decline in dewpoints will result in daytime minimum relative humidity values of 10 to 15 percent Monday through Friday, especially across the lower deserts west of Tucson. && .PREV DISCUSSION /214 PM MST/...Water vapor imagery indicates a shortwave trough pushing through Arizona today, bringing dry mid to upper-level air to the region. This feature begins to usher in cooler temperatures, but a more significant reinforcement of cold air arrives by Monday. This is due to a second shortwave that deepens along the Intermountain West, skimming our area toward the northeast later on Sunday. With a well amplified ridge off the Pacific Coast, a long fetch of northerly flow drives cold air into Arizona. The moisture content associated with this air mass is also anomalously very dry. NAEFS mean precipitable water depicts the entire region below the 10th percentile starting Monday, continuing through Wednesday. This further assists radiative cooling at night, with possible freezing temperatures east of Tucson starting Monday morning. The coldest morning lows should occur Tuesday and Wednesday, which could produce a hard freeze for the more susceptible areas such as the Sulphur Springs Valley. However, winds may not fully decrease each night, which could mitigate some of the cooling. Sticking with the theme of winds, some gusty winds will occur Sunday afternoon, but the strongest winds for much of the area are likely to prevail late Monday afternoon into Tuesday morning as surface high pressure builds south along the front range of the southern Rockies. The surface pattern results in an easterly wind regime that generally persists through the rest of the forecast period. Thickness and heights gradually increase later in the week as the upper-level pattern progresses, with a building ridge over the west by Friday. This helps temperatures recover closer to seasonal normals. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Francis PREVIOUS DISCUSSION...Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 2:07 AM MST | Hard Freeze Warning | TWC | Cochise, Graham, Greenlee, Pima, Santa Cruz | 54 hr |
Nearby
Freeze Warnings in Arizona, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.